Hail, Penobscot
- When
- June 11, 3:40 AM EST
- Where
- Penobscot County, 1.2 mi NW of South Corinth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.980, -69.000
The hail lasted for around a minute.
A cold front approached the region during the overnight hours of the 11th. An isolated severe thunderstorm developed across southern Penobscot county during the early morning hours in advance of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A cold front approached the region during the overnight hours of the 11th. An isolated severe thunderstorm developed across southern Penobscot county during the early morning hours in advance of the front. The thunderstorm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 10, 11:07 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1207 AM EDT THU JUN 11 2015 .SYNOPSIS... A FRONTAL SYSTEM WILL CROSS THE REGION THURSDAY. HIGH PRESSURE BUILDS THURSDAY NIGHT INTO FRIDAY. LOW PRESSURE MOVES INTO THE AREA FRIDAY NIGHT AND EXITS SATURDAY MORNING. HIGH PRESSURE RETURNS LATER SATURDAY INTO MONDAY. && .NEAR TERM /THROUGH THURSDAY/... UPDATE 1205 AM EDT: HAVE ADJUSTED TEMPERATURE... DEW POINT AND WIND BASED ON LATEST OBSERVATIONS. NO OTHER CHANGES PREVIOUS DISCUSSION... THE MAIN FORECAST CONCERN FOR THE NEAR TERM IS A COLD FRONT OVER QUEBEC THAT IS PROGGED TO TRACK EWD ACROSS MAINE LATE TONIGHT AND THURSDAY. MODELS ARE IN FAIRLY GOOD AGREEMENT BRING SCTD SHOWERS TO OUR WRN ZONES LATE TONIGHT...WHICH WILL THEN SPREAD EASTWARD ACROSS THE REST OF OUR CWA ON THURSDAY. WITH DAYTIME HEATING...INSTABILITY WILL INCREASE ACROSS THE AREA DURING THE DAY TOMORROW. AS A RESULT...THUNDERSTORMS WILL BECOME MORE LIKELY...ESPECIALLY BY THURSDAY AFTERNOON. THERE ARE FAIRLY LARGE DIFFERENCES BETWEEN CAPE VALUES BETWEEN THE NAM AND THE GFS...SO WILL USE A BLEND OF THE TWO WHICH WILL RESULT IN 0-3KM MUCAPE VALUES REACHING 1000 J/KG ACROSS OUR ERN AND SRN INLAND ZONES TOMORROW AFTERNOON. THIS COULD RESULT IN SOME STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE BUILDS THURSDAY NIGHT INTO FRIDAY WITH LESS HUMID AIR. LOWS WILL BE IN THE MID TO UPPER 50S. THE NARROW HIGH CROSSES THE AREA FRIDAY...PROVIDING A LOT OF SUNSHINE AND HIGHS IN THE UPPER 70S TO LOWER 80S. A WELL-MIXED BOUNDARY LAYER WILL PROVIDE WIND GUSTS AS HIGH AS 30 MPH...ESPECIALLY IN NORTHERN ZONES. FOR FRIDAY NIGHT...THE HIGH MOVES QUICKLY TO THE EAST AND A SHORTWAVE TRAVELS RAPIDLY INTO THE AREA FROM THE GREAT LAKES REGION. THIS SHORTWAVE WILL AMPLIFY AS IT MOVES ACROSS THE AREA LATER IN THE NIGHT AND BE ACCOMPANIED BY A DEEPENING SURFACE LOW THAT WILL MOVE ACROSS THE DOWN EAST REGION EARLY SATURDAY MORNING. STRONG LIFT WILL GENERATE A SWATH A PERIOD OF HEAVY RAINFALL. IT IS A BIT EARLY TO NAIL DOWN THE EXACT LOCATION OF THE HEAVIEST RAIN...BUT HAVE TAKEN A MEAN OF MODEL GUIDANCE AND GENERATED THE HIGHEST POPS AND QPFS FOR A LINE FROM SOUTHERN PISCATAQUIS TOWARDS SOUTHERN AROOSTOOK COUNTY. ALONG THIS LINE...OVER AN INCH OF RAIN COULD FALL LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THERE IS ALSO A CONCERN ABOUT ELEVATED INSTABILITY SOUTH OF THIS LINE FOR SOUTHERN PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES...BUT WILL HOLD OFF ON MENTION OF THUNDERSTORMS FOR NOW. THE RAIN WILL MOVE OUT QUICKLY SATURDAY MORNING...EXITING WASHINGTON COUNTY BY MIDDAY AND OTHER REGIONS EARLIER. SKIES WILL GENERALLY CLEAR DURING THE AFTERNOON WITH JUST A FEW AFTERNOON SHOWERS TOWARDS THE CROWN OF MAINE AS THE COLD UPPER TROUGH CROSSES. HIGHS ON SATURDAY WILL BE MUCH COOLER WITH READINGS IN THE LOWER 70S AND LOWER HUMIDITY. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS THE PREVIOUS SYSTEM DEPARTS HIGH PRESSURE WILL SLIDE EAST ACROSS THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT ALLOWING FOR LIGHT WINDS AND CLEAR SKIES. THE NEXT DISTURBANCE WILL APPROACH FROM THE WEST ON MONDAY...BRINGING INCREASING RAIN CHANCES LATER MONDAY INTO TUESDAY MORNING. RIGHT NOW THERE IS GOOD GENERAL MODEL AGREEMENT ON THIS DISTURBANCE THOUGH THERE ARE STILL SOME MINOR DIFFERENCES ON TIMING. THE ECMWF IS ABOUT 6 HOURS OR SO AHEAD OF THE GFS ON TIMING...WITH THE ECMWF HAVING PRECIPITATION ARRIVING A BIT BEFORE 06Z TUESDAY. GIVEN GOOD AGREEMENT ON THE EXISTENCE OF THE FEATURE, POPS WERE INCREASED TO 30-40% ACROSS MUCH OF THE AREA BETWEEN 06Z TUESDAY AND 00Z WEDNESDAY, WITH SLIGHTLY HIGHER POPS TO THE NORTH. WINDS WERE INCREASED 5-10 KNOTS IN THE MARINE ZONES ON TUESDAY AHEAD OF THE LOW AS MODEL WINDS WERE TOO LOW. HIGH PRESSURE APPEARS LIKELY TO BUILD IN BY THE MIDDLE OF NEXT WEEK...WITH CLEARING SKIES. && .AVIATION /04Z THURSDAY THROUGH MONDAY/... NEAR TERM: CONDITIONS WILL DETERIORATE LATE TONIGHT AND THURSDAY MORNING AND SHOWERS AND STORMS OVERSPREAD THE FCST AREA. PATCHY/AREAS OF FOG ARE ALSO POSSIBLE LATE TONIGHT/EARLY THURSDAY MORNING. LOCAL IFR/MVFR CONDITIONS ARE POSSIBLE IN THE SHOWERS AND PATCHY FOG. SHORT TERM: EXPECT MOSTLY VFR THURSDAY NIGHT INTO SATURDAY. THE EXCEPTION WILL BE LATER FRIDAY NIGHT INTO EARLY SATURDAY MORNING WHEN IFR VIS IN HEAVY RAIN IS FORECAST FOR SEVERAL HOURS. EMBEDDED THUNDERSTORMS WILL BE POSSIBLE FOR BGR AND BHB. && .MARINE... NEAR TERM: WAVE HEIGHTS WILL STAY JUST BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL THURSDAY AFTERNOON. THEN WINDS WILL PICK UP ENOUGH WHERE A SMALL CRAFT ADVISORY FOR SEAS MAY BE NEEDED...POSSIBLY INTO THURSDAY NIGHT. SHORT TERM: NO ADVISORIES ARE ANTICIPATED. SOME EARLY MORNING FOG IS LIKELY FRIDAY AND SATURDAY MORNINGS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM... LONG TERM... AVIATION...MIGNONE/ MARINE...MIGNONE/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 330 AM EDT THU JUN 11 2015 MEZ001>006-010-120730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS- 330 AM EDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. THUNDERSTORMS ARE POSSIBLE TODAY. SOME THUNDERSTORMS MAY BE ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-120730- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 330 AM EDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ011-015>017-029>032-120730- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK- CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 330 AM EDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 08:42 UTC.
1 hail. Local standard time, as filed.
The hail lasted for around a minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579648.